Minnesota, 2016

Damaging Wind in Minnesota, July 4, 2016

July 4, 2016 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm developed along a warm front and brought estimated sixty mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm developed along a warm front and brought estimated sixty mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 4, 9:03 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 4, 9:03 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1003 PM CDT MON JUL 4 2016

.UPDATE...
Issued at 1003 PM CDT MON JUL 4 2016

No significant changes to the forecast tonight. The watch has been
allowed to expire.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 334 PM CDT MON JUL 4 2016

An area of low pressure will remain just west of the CWA
tonight into the day Tuesday before pushing across and east of the
area Tuesday night. This boundary looks to be the focus for shower
and thunderstorm development late this afternoon and evening...with
anything that develops pushing east into an area of higher
instability. Best forcing looks to remain north of the CWA
however...and the southern CWA will be slightly capped...so expect
any activity to remain across the northern CWA. Additional
development across western South Dakota later tonight will spread
eastward and affect portions of the CWA late tonight into Tuesday
morning. Instability increases significantly across the far eastern
CWA Tuesday afternoon when the boundary begins to approach that
area. High res models had been hinting at convection
redeveloping...but have since backed off quite a bit...likely due to
a slightly increasing cap and stronger shear lagging behind the
boundary. Lowered pops some...but kept a chc mention going Tuesday
afternoon. Another low pressure system will track over the central
plains Wednesday...bringing another chance for precipitation. Models
indicating a more widespread rainfall with this system...with
current indications of one half inch or more possible across much of
the CWA Wednesday and Wednesday night.

Will see fairly warm temperatures again on Tuesday...with highs in
the mid 80s to mid 90s. Slightly cooler air returns behind the
system...with highs in the 80s on Wednesday. Overnight lows will be
mainly in the 60s.

.LONG TERM...(Thursday through Monday)
Issued at 334 PM CDT MON JUL 4 2016

On Thursday, models are in agreement in showing shortwave energy
tracking across the area with an inverted surface trough set up over
the eastern CWA. What they do not agree with is the strength of the
upper level trough. GFS is much deeper/stronger with the 500mb wave
than other models. Regardless, all models are in agreement with
showing precip over the eastern CWA on Thursday, so the inherited
SuperBlend pop grids look good for the time being. Pops a bit more
in question Thursday night into Friday and it is possible we are
hanging on to things too long, but it will depend on the strength of
the wave. Towards the end of the period, things heat up again along
with increasing humidity as upper level ridging builds across the
region. On and off chances for storms look to return as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 625 PM CDT MON JUL 4 2016

VFR conditions expected for all terminals. A thunderstorm complex
will move just north of KABR to open the TAF period, but once this
storm is through the probability for additional convection is
negligible. KPIR/KMBG may see convection overnight but the
probability for this is also low and thus not included in this
set of TAFs.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Connelly
SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...Connelly
Hazardous weather outlook, Jul 4, 2:15 AM CST, 20 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT MON JUL 4 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
315 AM CDT MON JUL 4 2016 /215 AM MDT MON JUL 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA LATE THIS
AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE AREA MONDAY NIGHT. WHILE AN ISOLATED SEVERE
STORM IS POSSIBLE LATE MONDAY AFTERNOON THROUGH MONDAY
NIGHT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AFTERNOON.
THE MAIN THREATS WILL BE LOCALLY DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

KF

In the hours before

Local storm report, Jul 4, 5:22 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     7 N FREDERICK           45.94N 98.53W
07/04/2016  M65 MPH          BROWN              SD   MESONET

            FREDERICK RWIS.

&&

RL
Local storm report, Jul 4, 5:24 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 ENE SPRING CREEK COLO 45.92N 98.81W
07/04/2016                   MCPHERSON          SD   PUBLIC

            SEVERAL TREES AND AN OUT BUILDING KNOCKED
            DOWN. TIME ESTIMATED.

&&

MC
Local storm report, Jul 4, 7:23 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     9 E SPRING CREEK COLONY 45.91N 98.69W
07/04/2016                   BROWN              SD   PUBLIC

            3 RV CAMPERS ALONG WITH A FEW PONTOON BOATS
            WERE FLIPPED AT ELM LAKE. WINDS ESTIMATED AT
            70MPH. TIME ESTIMATED. NO INJURIES.

&&

MC
Special weather statement, Jul 4, 8:11 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
911 PM CDT MON JUL 4 2016

SDZ006-007-050245-
BROWN SD-MARSHALL SD-
911 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN BROWN COUNTIES UNTIL 945 PM CDT...

AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF HECLA...OR 14 MILES NORTHWEST OF BRITTON...MOVING EAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MARSHALL AND NORTHEASTERN BROWN COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4573 9787 4593 9816 4593 9768
TIME...MOT...LOC 0210Z 291DEG 25KT 4591 9801

CONNELLY
Special weather statement, Jul 4, 8:29 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT MON JUL 4 2016

SDZ007-050300-
MARSHALL SD-
929 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL
1000 PM CDT...

AT 927 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIDDER...OR NEAR BRITTON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRITTON...KIDDER...LAKE CITY...ROY LAKE REC AREA...VEBLEN FLATS HOUSING...
HILLHEAD...FORT SISSETON STATE PARK AND CATTAIL LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4578 9785 4593 9769 4591 9728 4563 9745
TIME...MOT...LOC 0227Z 269DEG 20KT 4583 9766

CONNELLY
Local storm report, Jul 4, 9:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 PM CDT MON JUL 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             6 WNW PEEVER            45.57N 97.07W
07/04/2016  E1.00 INCH       ROBERTS            SD   EMERGENCY MNGR

            SPOTTER REPORT RELAYED BY EMERGENCY MANAGER.

&&

SRF

The radar

The Aberdeen radar (KABR), 148 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
July 4, 10:20 PM CST
Where
Big Stone County, 3.66 mi WNW of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.490, -96.520

Estimated sixty mph winds caused damage to crops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650607.